Texas, 2009

Flash Flood in Texas, September 29, 2009

September 29, 2009 · NWS EWX · 1 event in 1 county or zone

A cold front moved through the area causing isolated thunderstorms which produced heavy rain and flash flooding in Llano County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through the area causing isolated thunderstorms which produced heavy rain and flash flooding in Llano County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 29, 2:11 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 29, 2:11 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 AM CDT TUE SEP 29 2009

.DISCUSSION...GULF MOISTURE WILL CONTINUE TO OVERRUN THE SHALLOW
COOL AIRMASS TODAY AND WITH AFTERNOON HEATING..EXPECT CONTINUED
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS MAINLY OVER SOUTH CENTRAL
AND EASTERN PORTIONS OF THE CWA. THE UPPER RIDGE WILL BUILD EAST
TONIGHT OVER THE REGION AS SOUTHEAST FLOW RETURNS. SOME RESIDUAL
CONVERGENT SHOWERS MAY OCCUR OVER OUR SOUTHEAST CWA TONIGHT.
SOUTHEAST FLOW WILL CONTINUE WEDNESDAY AS A STRONG UPPER TROUGH
APPROACHES THE INTERMOUNTAIN REGION. WIDESPREAD MORNING LOW CLOUDS
WILL MIX OUT TO FAIR/PARTLY CLOUDY ACROSS THE WESTERN TWO-THIRDS
OF THE REGION WITH MOSTLY CLOUDY OVER THE EASTERN THIRD. SOME
CONVERGENT SHOWERS OR STORMS ARE POSSIBLE OVER THE EASTERN THIRD
WEDNESDAY. ENHANCED WESTERLIES ALOFT THURSDAY WILL CAUSE DAYTIME
READINGS TO RISE A FEW DEGREES ABOVE SEASONAL NORMS..WELL ABOVE
ACROSS THE RIO GRANDE PLAINS. AS THE UPPER LOW EXITS THE PLAINS..A
WEAK COLD FRONT WILL PUSH ITS WAY THROUGH THE AREA LATE THURSDAY
NIGHT/EARLY FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL LINE
THE FRONT GENERALLY EAST OF THE THERMAL LOW OVER CENTRAL AND
EASTERN PORTIONS OF THE CWA THURSDAY NIGHT. A DRIER WEAK RIDGE
WILL BUILD SOUTHEAST ACROSS CENTRAL AND EAST TEXAS DURING THE DAY
FRIDAY WITH RAINS ENDING FROM THE WEST. THEN..THE WEAK SURFACE
RIDGE WILL OVERRUN WITH LOW LEVEL GULF MOISTURE..AND LIGHT RAIN OR
SHOWERS FRIDAY NIGHT IN STRONG ZONAL FLOW ALOFT. WEAK DISTURBANCES
WITHIN THE SOUTHERN BRANCH OF THE UPPER JET WILL PRODUCE MOSTLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEKEND WITH
DAYTIME HIGHS CLOSE TO NORMAL TO SLIGHTLY ABOVE. AS ANOTHER UPPER
TROUGH DIGS ALONG THE WEST COAST MONDAY..WINDS ALOFT WILL BACK
INTO THE SOUTHWEST AND ANCHOR FOR AWHILE AS A LARGE RIDGE
MAINTAINS ITSELF OVER THE GULF. THIS WILL RESULT IN ABOVE NORMAL
TEMPERATURES IN A HUMID...TROPIC LIKE ENVIRONMENT FOR THE FIRST
PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  69  88  74  92 /  30  10  10  -   10
AUSTIN BERGSTROM INTL AIRPORT  85  67  88  74  92 /  30  10  10  -   10
NEW BRAUNFELS MUNI AIRPORT     86  68  89  73  91 /  30  10  20  -   10
BURNET MUNI AIRPORT            84  67  87  72  87 /  20  -   -   -   20
DEL RIO INTL AIRPORT           90  73  93  74  96 /  10  -   -   -   10
GEORGETOWN MUNI AIRPORT        84  68  88  73  90 /  30  -   10  -   20
HONDO MUNI AIRPORT             88  71  89  71  93 /  30  -   10  -   10
SAN MARCOS MUNI AIRPORT        86  69  87  73  91 /  30  10  10  -   10
LA GRANGE - FAYETTE REGIONAL   83  69  88  73  90 /  40  20  20  10  10
SAN ANTONIO INTL AIRPORT       86  71  89  74  92 /  30  10  10  -   10
STINSON MUNI AIRPORT           88  72  89  74  92 /  40  10  10  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

02/06
Hazardous weather outlook, Sep 29, 4:38 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
538 AM CDT TUE SEP 29 2009

TXZ171>173-183>194-202>209-217>225-228-301045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
538 AM CDT TUE SEP 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Hood radar (KGRK), 107 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Llano

When
September 29, 6:00 AM CST
Where
Llano County, 4.56 mi W of Kingsland Williamsar to 4.3 mi W of Kingsland Williamsar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.676, -98.497

Thunderstorms produced heavy rain which resulted in one foot of water over the roadway at the intersection of County Road 307 and Ranch Road 3404.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194252.